Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 53, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 2024, 5:46 PM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2024, 5:46 PM CDT (22:46 UTC)
- Expired
- Jun 24, 2024, 6:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
The radar
The Fargo/Grand Forks radar (KMVX), 201 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:41 PM CDT, 3 hours 5 minutes earlier. Its key messages:
- Severe thunderstorms may develop this afternoon into the early evening. Should thunderstorms develop, damaging wind gusts, large hail, and tornadoes will be possible.
- The next good chance for showers and storms looks to be Thursday night into Friday.
Area forecast discussion, Jun 24, 2:41 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 241 PM CDT Mon Jun 24 2024 .KEY MESSAGES... - Severe thunderstorms may develop this afternoon into the early evening. Should thunderstorms develop, damaging wind gusts, large hail, and tornadoes will be possible. - The next good chance for showers and storms looks to be Thursday night into Friday. && .DISCUSSION... Issued at 241 PM CDT Mon Jun 24 2024 ...Synopsis... Really there is no change to the previous thinking, there is a lot of uncertainty in how any additional storms storms may or may not develop yet today. The first 700mb wave is located over the Minnesota arrowhead. Another one may be showing up over southeast North Dakota and northeast South Dakota, which will slide into western Minnesota late this afternoon into this evening. This area is pretty well capped, with 700mb temperatures of +10C to +14C. At the surface, the weak low has been holding over central to east central South Dakota, sliding east. Again, this is in the capped area so far. There is a cold front over this FA, which appears to be along a Langdon to south central North Dakota line (somewhere between Bismarck and Jamestown). There has been some weak cumulus forming along this line. One storm about an hour ago between Bismarck and Jamestown kind of fizzled, although it was in the capped region. Overall it seems like storms should have a chance to fire across the central and northern Red River Valley along this front, which will cross into Minnesota by early evening. ...This afternoon into early evening... The HRRR has been showing some weaker convection forming along the cold front over the central and northern Valley late this afternoon and early evening. By early evening, it develops a complex of storms around the Twin Cities, which it then transitions to a bowing line of storms as they move to the east-southeast. There are other CAMs which still show storms developing over the southern Valley into west central Minnesota late this afternoon and early evening, which they eventually track along the highway 10 corridor toward the Twin Cities this evening. So will be watching these two potential areas (along the cold front and from the southern Valley into west central Minnesota) from now through early evening for convective development. As for parameters along and ahead of the cold front, temperatures have risen into the low to mid 80s over northeast North Dakota with dewpoints in the low 70s. The SPC meso page is showing SBCAPE values over 5000 J/kg with effective shear around 35 knots. As for negatives for development along the cold front, it is not really that strong (maybe more of a dryline or trough) and there is no low level jet support in this area. The low level jet should support any storms that take off along the highway 10 corridor toward the Twin Cities. ...Thursday night into Friday... Another fairly deep 700mb wave tracks into the Northern Plains during this time frame, with all ensemble solutions showing a fairly widespread footprint for convection. WPC did mention that they may add a marginal risk for excessive rainfall up into this area to cover this potential. Still a ways off, so will leave it at that for now. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1234 PM CDT Mon Jun 24 2024 Thunder or no thunder is the main question for the TAFs. Overall, there is a very low probability that storms would affect any of the TAF sites, so did leave the mention out. If something does happen to fire and would hold together long enough to reach a TAF site, will amend. Other than that, expect most of the currently remaining cloud cover to shift to the east, with more sun moving in behind that. If more clouds do develop, they will mainly be mid level (VFR). After the thunder threat shifts east by early evening, there shouldn't be much more cloud cover around. As for winds, they are all over the place, with different directions and speeds. This will be the case through the rest of the afternoon, before they drop off again this evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...Godon AVIATION...Godon
Hazardous weather outlook, Jun 24, 4:30 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 430 PM CDT Mon Jun 24 2024 NDZ006>008-014>016-024-026-028-049-052-054-252130- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Griggs-Ransom-Sargent-Western Walsh- 430 PM CDT Mon Jun 24 2024 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Tonight There is a level 1 out of 5 risk for severe thunderstorms early this evening. The main hazards will be large hail and strong winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thursday...Strong Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ001>009-013>017-022>024-027>032-040-NDZ027-029-030-038-039-053- 252130- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Steele- Traill-Barnes-Cass-Richland- 430 PM CDT Mon Jun 24 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight There is a level 2 out of 5 risk for severe thunderstorms. Severe thunderstorms may develop this afternoon into the early evening. Should thunderstorms develop, damaging wind gusts, large hail, and tornadoes will be possible. The next good chance for showers and storms looks to be Thursday night into Friday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thursday...Strong Thunderstorm Risk. Friday...Strong Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Jun 24, 5:27 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
527 PM CDT Mon Jun 24 2024
MNZ005-242300-
Roseau MN-
527 PM CDT Mon Jun 24 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ROSEAU COUNTY THROUGH
600 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fox, or near Roseau, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Roseau, Warroad, Salol, Fox, Malung, and Pencer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4871 9532 4871 9534 4868 9534 4871 9595
4889 9596 4895 9533
TIME...MOT...LOC 2226Z 267DEG 30KT 4880 9584
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
VGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:53 AM CDT | Special Weather Statement | FGF | Benson | 37 min |
| Jun 24, 8:43 AM CDT | Special Weather Statement | FGF | Pembina | 47 min |
| Jun 24, 9:00 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 30 min |
| Jun 24, 5:27 PM CDT | Special Weather Statement | FGF | Roseau | 33 min |
| Jun 24, 5:48 PM CDT | Special Weather Statement | FGF | Marshall | 27 min |
| Jun 24, 5:52 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall | 38 min |
| Jun 24, 5:54 PM CDT | Tornado Warning | FGF | Roseau | 36 min |
| Jun 24, 5:57 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Roseau | 48 min |
| Jun 24, 6:02 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 43 min |
| Jun 24, 6:30 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 45 min |
| Jun 24, 6:32 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Pennington | 43 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.